Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 16, 2020, 4:00 PM EDT for Breathitt County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2020, 4:00 PM EDT (20:00 UTC)
- Expired
- Aug 16, 2020, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:07 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 207 PM EDT Sun Aug 16 2020 .UPDATE... Issued at 155 PM EDT SUN AUG 16 2020 A broken line of showers and some thunderstorms has developed along and just in advance of the cold front moving across western into central portions of OH, central Ky and western and middle TN. A few isolated showers have develop further east across the western portions of the CWA that have warmed more quickly today following less in the way of persistent morning stratus and low clouds. Only minor adjustments have been made to hourly grids based on recent observation, satellite, and radar trends. Some increase in convection should occur through the afternoon near the boundary with additional development further east as well. UPDATE Issued at 1140 AM EDT SUN AUG 16 2020 Fog and low stratus continues to lift and mix out across the region as a shortwave trough and cold front approaches from the west. Some cumulus is developing in the locations where the low clouds and stratus dissipated first. Dewpoints remain in the upper 60s to around 70 ahead of the approaching boundary. A broken line of convection is currently occurring along and near the boundary into southeast Indiana with additional more isolated convection over portions of west central KY and portions of western into middle TN. Daytime heating of the prefrontal airmass should support low level lapse rates in excess of 7 C/km this across most of the area after 18Z, though mid level lapse rates should remain more modest at less than 6C/km and should be a limiting factor to coverage and strength. MLCAPE along and in in advance of the front should be on the modest side at 500 to 1500 J/kg with SBCAPE around 1200 to 2200 J/kg with effective shear generally 15 to 20KT in the south and about 25KT in the north. Some increase in the coverage of convection should occur along and in advance of the cold front with scattered coverage anticipated late this afternoon to early this evening. The greatest coverage will probably occur across the north or northwest portions of the area with the best combination of shear and instability. As the front and shortwave trough move east through the evening and daytime heating is lost, convection should diminish and depart to the east before midnight. Overall, some minor adjustments were made to hourly grids based on these trends. UPDATE Issued at 803 AM EDT SUN AUG 16 2020 Forecast was still largely on track, and only minor adjustments were made to blend latest obs into the forecast. Any fog under the stratus deck over the northeast part of the forecast area was largely elevated, while to the southwest the fog was more valley oriented. && .SHORT TERM...(Today through Monday) Issued at 508 AM EDT SUN AUG 16 2020 An upper level trough deepening over the northeast CONUS will support a cold front which will move through the local area during the late afternoon and evening. Although modest low level moisture (by summer time standards) will still be present ahead of the front, with surface dew points in the upper 60s to near 70, the mid and upper levels will be dry. Forcing near the front may be enough to get sustained updrafts and precip, but with the drier air aloft, activity will probably be more limited than in recent days. That being the case, the POP has been limited to chance category. Any activity will taper off after fropa tonight, with clouds then decreasing. Drier air will try to move in, but will likely have a tough time displacing the more moist air out of the valleys during the night, and valley fog should be prevalent. Fog will dissipate with warming/mixing after sunrise on Monday, and drier air will be realized at the surface, with dew points expected to fall to the lower to mid 60s. Steep low-mid level lapse rates in forecast soundings will promote some cu development, but it should be capped around 500-600 mb. Won't completely rule out some sprinkles or a shower, but the probability of measurable precip looks very low, and will leave it out of the forecast at this point. .LONG TERM...(Monday night through Saturday) Issued at 317 AM EDT SUN AUG 16 2020 The extended will feature a large trough of low pressure aloft, parked over the northeastern CONUS. Pulses of moisture and energy around this trough will provide the ingredients needed for sporadic shower and storm activity across eastern Kentucky primarily during the afternoon and early evening periods. Any moisture that makes it into the area would be meager, however, as northwesterly to northerly surface flow is expected to be in place. This pattern is expected to persist through next weekend. Skies will be generally partly cloudy in the extended. We should see slightly below normal temperatures across the board in the extended, due to periods of rain and persistent cloud cover across the area. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 207 PM EDT SUN AUG 16 2020 VFR and a couple of spot of MVFR where the low stratus had lifted into CU with bases below 3kft at issuance time. MVFR and some IFR was also occurring in showers and thunderstorms mainly along a cold front approaching from the northwest. A line of showers and some thunderstorms was occurring along it with isolated showers having developed further east in the western portion of the CWA that warmed more quickly today. Isolated to scattered showers and thunderstorms with brief MVFR and IFR vis and or ceiling reductions are anticipated to work from central into eastern Ky with the boundary with the activity peaking between 19Z and 01Z. The activity should diminish in the far southeast by 4Z with a window of mainly VFR, as mid and upper level moisture will decrease as drier air moves into the northwest and west first as well as aloft behind the front. As noted by the previous forecaster, dry advection should largely be ineffective at displacing moist air out of the valleys, and valley fog should develop toward 5Z and bring IFR and some below airport min conditions. This should spread or lift into the TAF sites toward 10Z or 11Z and bring some IFR or MVFR there as well. Some low stratus development or a mixture of valley fog and low stratus may again develop in southeastern KY during the 6Z to 12Z period. KJKL and KSJS should experience vis and or cigs near or below airport mins per recent LAMP and model blend guidance with this between 9Z and 13Z. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...HAL LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Aug 16, 10:56 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1056 AM EDT Sun Aug 16 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1056 AM EDT Sun Aug 16 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a possibility of thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times Tuesday through Saturday, with the greatest probability near the Virginia border. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/JP
In the hours before
Special weather statement, Aug 16, 2:39 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
239 PM EDT Sun Aug 16 2020
KYZ044-050>052-161930-
Rowan-Montgomery-Fleming-Bath-
239 PM EDT Sun Aug 16 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...NORTHWESTERN BATH...FLEMING AND NORTHWESTERN ROWAN
COUNTIES...
At 237 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewisburg to near Fairview to 6
miles northwest of Carlisle. Movement was southeast at 30 mph.
Frequent cloud to ground lightning, wind gusts of 30 to 40 mph and
pea size hail are possible with these storms.
Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Sharpsburg, Fairview,
Pecks Ridge, Reynoldsville, Wyoming, Sideview, Flat Creek, Odessa,
Pebble, Sharkey, Slate Valley, Muses Mills, Wallingford, Bethel,
Foxport, Stoops and Oakley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
3839 8340 3832 8335 3818 8364 3803 8403
3804 8403 3812 8408 3832 8384 3836 8388
3835 8390 3837 8390 3836 8392 3842 8395
3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 1837Z 321DEG 24KT 3854 8372 3842 8395 3835 8414
JPSpecial weather statement, Aug 16, 3:27 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
327 PM EDT Sun Aug 16 2020
KYZ044-050>052-060-104-106-162015-
Rowan-Montgomery-Elliott-Menifee-Morgan-Fleming-Bath-
327 PM EDT Sun Aug 16 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MONTGOMERY...BATH...NORTHWESTERN MORGAN...MENIFEE...SOUTHEASTERN
FLEMING...ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES...
At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ringos Mills to near Wyoming to Flat
Creek. Movement was southeast at 30 mph.
Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Henry, Wellington,
Sharpsburg, Salt Lick, Zag, Ramey, Pecks Ridge, Wyoming, Cornwell,
Peasticks, Rothwell, Olympia Springs, Yale, Flat Creek, Christy and
Odessa.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3835 8364 3806 8312 3790 8336 3788 8367
3819 8397 3824 8393 3830 8385 3832 8384
3832 8385 3839 8379
TIME...MOT...LOC 1926Z 316DEG 27KT 3827 8361 3821 8367 3816 8386
JPSpecial weather statement, Aug 16, 3:52 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
352 PM EDT Sun Aug 16 2020
KYZ050-059-060-162030-
Montgomery-Menifee-Powell-
352 PM EDT Sun Aug 16 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...MONTGOMERY AND
SOUTHWESTERN MENIFEE COUNTIES...
At 351 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Stanton, Jeffersonville, Camargo, Clay City, Clay
Lick, Means, Levee, Cedar Groves, Coons Station, Bean, Waltersville,
Fagan, Gatewoods Station, Virden, Prewitt, Rosslyn, Stoops, Westbend
and Ewington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3815 8395 3814 8391 3788 8366 3781 8390
3792 8399 3792 8398 3793 8397 3794 8397
3808 8406 3816 8397
TIME...MOT...LOC 1951Z 315DEG 15KT 3808 8394
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:39 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 51 min |
| Aug 16, 3:27 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Rowan | 48 min |
| Aug 16, 3:52 PM EDT | Special Weather Statement | JKL | Montgomery | 38 min |
| Aug 16, 4:15 PM EDT | Special Weather Statement | JKL | Menifee, Morgan, Powell, Rowan, Wolfe | 30 min |
| Aug 16, 4:26 PM EDT | Special Weather Statement | JKL | Breathitt, Owsley | 34 min |
| Aug 16, 4:47 PM EDT | Special Weather Statement | JKL | Wolfe | 43 min |
| Aug 16, 4:55 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 50 min |
| Aug 16, 5:43 PM EDT | Special Weather Statement | JKL | Harlan | 47 min |
| Aug 16, 6:27 PM EDT | Areal Flood Advisory | JKL | Clay, Leslie | 81 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.